Massachusetts, 2010

Flood and High Wind in Massachusetts, December 12 to 13, 2010

December 12 to 13, 2010 · NWS BOX · 3 events in 3 counties and zones

Low pressure moving across southern Canada resulted in rain and high winds across Southern New England. Rain was heavy at times producing minor flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving across southern Canada resulted in rain and high winds across Southern New England. Rain was heavy at times producing minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 12, 7:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 12, 7:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
716 PM EST SUN DEC 12 2010

.SYNOPSIS...
STRONG LOW PRESSURE OVER WESTERN NEW YORK WILL MOVE TO NORTHERN
NEW ENGLAND TONIGHT AND MONDAY. STRONG WINDS ESPECIALLY ALONG THE
COAST AND PERIODS OF HEAVY RAIN ARE EXPECTED OVERNIGHT. MUCH
COLDER WEATHER RETURNS TUESDAY THROUGH THE REST OF THE WEEK...WITH
LOW CONFIDENCE IN THE POTENTIAL FOR A WINTER STORM LATE NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 4 AM MONDAY MORNING/...
HEAVY RAIN AND HAS MOVED BACK INTO WESTERN MA AND NORTHERN
CONNECTICUT THIS EVENING. HEAVY RAIN WAS ALSO NOW FALLING ACROSS
MUCH OF CENTRAL AND EASTERN MA. FLOOD ADVISORIES HAVE BEEN ISSUED
FOR THE REGION AS WE ARE EXPECTING NUMEROUS AREAS OF URBAN AND
POOR DRAINAGE STREET FLOODING TONIGHT. STILL NOT EXPECTING RIVER
FLOODING THOUGH SO NO FLOOD WATCH WILL BE ISSUED.

THE RGEM AND SHORT TERM HRRR MODEL APPEARS TO HAVE THE BEST
HANDLE ON THE AXIS OF HEAVIEST RAIN. WE EXPECT THE GENERAL FOCUS
FOR HEAVIEST RAIN TO SHIFT INTO OUR CENTRAL AND EASTERN ZONES OVER
THE NEXT FEW HOURS WITH THE STRONG LOW LEVEL JET MOVING EAST. 1 TO
2.50 INCHES OF ADDITIONAL RAINFALL WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. WILL MAINTAIN A SLIGHT CHANCE FOR THUNDER WITH THE
STRONG LOW LEVEL JET AND FORCING.

18Z NAM STILL SHOWING 90 KNOTS AT 850 MB FROM RI NORTHWARD INTO
HILLSBOROUGH COUNTY NH AT 03Z...SHIFTING EAST AT 06Z. 925 MB WINDS
ARE 80 KNOTS. INTERIOR AREAS SUCH AS MHT CURRENTLY GUSTING TO 31
KT SO THINKING THAT WHEN MAX COMES OVERHEAD...COULD SEE GUSTS TO
40 KT THERE. THUS HAVE EXPANDED THE WIND ADVISORY WESTWARD TO
INCLUDE ALL AREAS FROM TOLLAND...WORCESTER...AND HILLSBOROUGH
COUNTIES EASTWARD. HAVE UPPED WINDS TO 50 TO 55 MPH IN THE WIND
ADVISORY FOR RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. WE ARE
MONITORING THIS CLOSELY IN CASE AN UPGRADE TO A HIGH WIND WARNING
IS NEEDED FOR A PORTION OF THE REGION.

LITTLE TEMPERATURE CHANGE TONIGHT AS SOUTH WINDS KEEP TEMPERATURES
WELL UP IN THE 40S TO LOWER 50S.

&&

.SHORT TERM /4 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
STRONG WINDS WILL HAVE SHIFTED OFF THE COAST BY DAYBREAK AND ANY
STEADY RAIN SHOULD BE EXITING THE COAST BY MID MORNING.
A COLD FRONT TRAILING FROM THE LOW OVER NORTHERN NEW ENGLAND WILL
SLOWLY MOVE THROUGH THE REGION LATE IN THE AFTERNOON AND MONDAY
EVENING. WITH THE APPROACH OF UPPER LEVEL LOW PRESSURE...THERE IS
STILL A SMALL CHANCE OF A SHOWER DURING THE DAY MONDAY BUT THE
MAJORITY OF THE DAY WILL BE DRY...AFTER ANY RAIN EXITS IN THE
EARLY MORNING.

COLDER AIR RETURNS MONDAY NIGHT WITH LOWS 15 TO 20 FAR WESTERN
ZONES AND 20S ELSEWHERE WITH LOWER 30S ON THE ISLANDS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGHLIGHTS...
 * COLD WEATHER WITH BELOW NORMAL TEMPS TUE INTO NEXT WEEKEND
 * WINTER STORM POSSIBLE NEXT SAT NIGHT/SUN BUT VERY LOW CONFIDENCE

DETAILS...

TUESDAY THROUGH THURSDAY...
CLOSED MID AND UPPER LEVEL LOW PRESSURE FEATURES WILL SLOWLY WORK
ACROSS SOUTHERN NEW ENGLAND.  THE SURFACE REFLECTION WILL BE WELL TO
OUR NORTHEAST SO THE STEADY SNOW WILL BE FOUND WELL TO OUR
NORTHEAST.  NONETHELESS...THERE WILL BE TWO MAIN OPPORTUNITIES FOR
SCATTERED SNOW SHOWERS AND FLURRIES.

THE FIRST APPEAR TO BE TUESDAY INTO TUESDAY EVENING...WHEN A
REINFORCING COLD FRONT/TROUGH MOVES THROUGH THE REGION.  THIS WILL BRING
THE POTENTIAL FOR SCATTERED SNOW SHOWERS AND FLURRIES.  ITS
CERTAINLY POSSIBLE THAT A FEW LOCALIZED HEAVIER SNOW SHOWERS WORK
THROUGH THE REGION...BRINGING A SMALL ACCUMULATION TO A FEW
NEIGHBORHOODS.  THE SECOND OPPORTUNITY WILL BE LATE WEDNESDAY INTO
EARLY THURSDAY...WITH CLOSED UPPER LEVEL FEATURES JUST TO OUR
NORTHEAST.  THIS MAY SEND SOME WRAP AROUND SNOW SHOWERS AND SCATTERED
FLURRIES INTO THE REGION.  AGAIN...CAN NOT RULE OUT A SMALL
ACCUMULATION IN SOME NEIGHBORHOODS WITH THE BEST CHANCE ACROSS
SOUTHERN NH/NORTHEAST MA.

OVERALL...CERTAINLY NOT EXPECTING A LOT OF PRECIPITATION OVER THIS
TIME PERIOD.  HOWEVER...THE MAIN STORY WILL BE THE COLD TEMPERATURES
WITH THE NEGATIVE NAO PATTERN.  HIGHS ON TUESDAY WILL RANGE FROM THE UPPER
20S ACROSS THE INTERIOR HIGH TERRAIN...TO THE MIDDLE 30S ON THE
COASTAL PLAIN.  EVEN COLDER AIR WILL WORK INTO THE REGION
WEDNESDAY/THURSDAY WITH HIGHS MAINLY IN THE 20S...TO LOWER 30S.  IT
WILL ALSO BE BREEZY TO WINDY WEDNESDAY/THURSDAY MAKING IT FEEL EVEN
COLDER.

FRIDAY AND SATURDAY...
UPPER LEVEL TROUGH LIFTS A LITTLE BIT TOO THE NORTH ACROSS NORTHERN
NEW ENGLAND.  THIS WILL LIKELY ALLOW FOR A SMALL MODERATION IN
TEMPERATURES...BUT IT STILL WILL BE COLD AND TEMPERATURES WILL
REMAIN BELOW NORMAL.  WITH THE TROUGH LIFTING OFF INTO NORTHERN NEW
ENGLAND...GENERALLY EXPECT DRY WEATHER.

SATURDAY NIGHT AND SUNDAY...
VERY LOW CONFIDENCE FORECAST FOR SOUTHERN NEW ENGLAND.  THE 12Z
ECMWF TAKEN VERBATIM WOULD MEAN A SIGNIFICANT WINTER STORM FOR
SOUTHERN NEW ENGLAND.  MEANWHILE...THE GFS HAS A MUCH WEAKER STORM
THAT IS CONSIDERABLY FURTHER EAST BRINGING LITTLE IF ANY
PRECIPITATION.  THE GFS ENSEMBLES ARE ALL OVER THE PLACE WHICH
REFLECTS THE HIGH UNCERTAINTY IN THE FORECAST.

ALL IN ALL...THE MODELS WILL LIKELY BOUNCE AROUND SIGNIFICANTLY ON
THE STORM TRACK/INTENSITY FOR SEVERAL DAYS TO COME.  THEREFORE...ITS
HIGHLY UNCERTAIN WHAT WILL EVOLVE.  NONETHELESS...THERE IS AT LEAST
SOME POTENTIAL FOR A WINTER STORM TO AFFECT THE REGION LATE NEXT
WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
TONIGHT...GUIDANCE VALUES APPEAR OVERDONE TONIGHT.
NONETHELESS...HIGH CONFIDENCE IN WIDESPREAD MVFR/IFR CONDITIONS IN
HEAVY RAIN SHOWERS. S/SE WIND GUSTS TO 40-45 KT POSSIBLE...MAINLY
BOS-PVD SE. IN ADDITION...THE STRONG LOW LEVEL JET WILL RESULT IN
LOW LEVEL WIND SHEAR.

KBOS TERMINAL...HIGH CONFIDENCE IN MVFR CONDITIONS WITH PERIODS OF
IFR CONDITIONS IN HEAVY RAIN SHOWERS EXPECTED. SOUTH TO SOUTHEAST
WIND GUSTS UP TO 40 KNOTS MAY OCCUR...PARTICULARLY IN HEAVIER SHOWERS.

MONDAY...MVFR/IFR CONDITIONS IN RAIN/SNOW SHOULD IMPROVE TO MVFR
AND THEN VFR BY AFTERNOON AS STEADY PRECIPITATION ENDS WESTERN
TERMINALS. MODERATE CONFIDENCE IMPROVEMENT POSSIBLE BY LATE
AFTERNOON OR EARLY EVENING EASTERN TERMINALS. SCT RA/SN SHOWERS
MAY CONTINUE THROUGH THE AFTERNOON.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY THROUGH THURSDAY...MODERATE CONFIDENCE IN A SCATTERED TO
BROKEN DECK OF STRATO-CUMULUS RESULTING IN VFR TO MARGINAL MVFR
CONDITIONS.  SCATTERED SNOW SHOWERS/FLURRIES ARE POSSIBLE FROM TIME
TO TIME WITH WNW WINDS OF 20 TO 35 KNOTS WEDNESDAY/THURSDAY
AFTERNOON/S.

FRIDAY...MODERATE CONFIDENCE IN VFR CONDITIONS.

&&

.MARINE...
TONIGHT...SE TO S GALES WILL BLOW THROUGH TONIGHT AS THE LOW LEVEL JET
MOVES INTO THE REGION. EXPECTING GUSTS TO 45 KNOTS. VERY CLOSE TO
STORM WARNING SO THIS WILL BE WATCHED CLOSELY. MID AFTERNOON
REPORTS FROM THE STEAMSHIP AUTHORITY HAD 6 FT SEAS IN NANTUCKET
SOUND. FOLLOWED SWANNAM GUIDANCE WHICH REFLECTED THE SEAS
BETTER...WITH 6 TO 7 FT IN NANTUCKET SOUND AND SEAS BUILDING TO 14
TO 18 FEET OFF THE COAST OVERNIGHT.

MONDAY AND MONDAY NIGHT...WINDS WILL DIMINISH TO BELOW GALE FORCE AROUND
DAYBREAK MONDAY BUT REMAIN GUSTING TO NEAR 25 KT AT TIMES THROUGH
MONDAY NIGHT...WITH SW WINDS SHIFTING TO NW MONDAY NIGHT. SEAS
WILL REMAIN ROUGH...ON THE ORDER OF 6 TO 12 FT OVER THE OUTER
COASTAL WATERS THROUGH MONDAY NIGHT.

OUTLOOK...TUESDAY THROUGH FRIDAY...

WEST TO NORTHWEST FLOW OF COLD AIR WILL RESULT IN VERY GOOD MIXING
OVER THE RELATIVELY MILD OCEAN.  THIS SHOULD YIELD AN EXTENDED
PERIOD OF SCA WIND GUSTS OVER THE OPEN WATERS.  IN ADDITION...THERE
IS A MODERATE TO HIGH PROBABILITY FOR GALE FORCE WIND GUSTS
WEDNESDAY INTO EARLY THURSDAY AT LEAST ACROSS THE SOUTHERN WATERS.
THIS A RESULT OF A REINFORCING SHOT OF COLD AIR MOVING OVER THE
WATERS.

SEAS SHOULD REMAIN ABOVE SCA THRESHOLDS ACROSS ALL OUTER-WATERS
THROUGH AT LEAST THURSDAY.

&&

.HYDROLOGY...
EXPECT LOCALIZED STREET AND POOR DRAINAGE FLOODING ACROSS MOST OF
THE REGION. EXPECT STREAMS AND RIVERS TO REMAIN WITHIN THEIR
BANKS...ALTHOUGH COULD SEE SHARP RISES IN SMALL STREAMS ACROSS THE
EAST SLOPES OF THE BERKSHIRES AND SW NEW HAMPSHIRE...WHERE FROZEN
GROUND MAY EXACERBATE THE RUNOFF.

WE ARE EXPECTING ANOTHER 1 TO 2 INCHES OF RAIN ACROSS SOUTHERN NEW
ENGLAND OVERNIGHT...WITH A LOCAL 3 INCH AMOUNT POSSIBLE. WESTERN
PORTIONS...WHICH HAVE HAD AN INCH OR MORE OF RAIN TODAY WILL SEE A
BREAK IN THE ACTION FOR A FEW HOURS LATE THIS AFTERNOON. HAVE
CONTINUED TO HOLD OFF ON FLOOD WATCHES SINCE IT WOULD TAKE A
WIDESPREAD 3 OR 4 INCHES TO ACHIEVE FLASH FLOOD GUIDANCE CRITERIA
IN MOST AREAS. THIS WILL CONTINUE TO BE MONITORED.

&&

.TIDES/COASTAL FLOODING...
A STORM SURGE OF AROUND 2 FEET IS EXPECTED ALONG THE S COAST
DURING THE HIGH TIDE TONIGHT AROUND MIDNIGHT. FORTUNATELY
ASTRONOMICAL TIDES ARE QUITE LOW SO FLOODING IS NOT EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR CTZ003-004.
MA...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR MAZ004>007-012>015-026.
     WIND ADVISORY UNTIL 5 AM EST MONDAY FOR MAZ016>024.
NH...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NHZ012-015.
RI...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 5 AM EST MONDAY FOR ANZ230>237-250-251-
     254>256.

&&

SYNOPSIS...GAF/FRANK
NEAR TERM...GAF/FRANK
SHORT TERM...GAF
LONG TERM...FRANK
AVIATION...FRANK/STRAUSS/GAF
MARINE...GAF/FRANK
HYDROLOGY...GAF
TIDES/COASTAL FLOODING...GAF
Hazardous weather outlook, Dec 12, 3:57 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
357 PM EST SUN DEC 12 2010

CTZ002-MAZ002-003-008>011-NHZ011-132100-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
357 PM EST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN TONIGHT MAY RESULT IN TYPICAL URBAN AND POOR DRAINAGE
STREET FLOODING. THIS MAY REQUIRE THE ISSUANCE FOR SHORT FUSE FLOOD
ADVISORIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-RIZ001>008-132100-
TOLLAND CT-WINDHAM CT-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
357 PM EST SUN DEC 12 2010

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

HEAVY RAIN TONIGHT MAY RESULT IN TYPICAL URBAN AND POOR DRAINAGE
STREET FLOODING. THIS MAY REQUIRE THE ISSUANCE FOR SHORT FUSE FLOOD
ADVISORIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ016>024-132100-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
357 PM EST SUN DEC 12 2010

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

HEAVY RAIN TONIGHT MAY RESULT IN TYPICAL URBAN AND POOR DRAINAGE
STREET FLOODING. THIS MAY REQUIRE THE ISSUANCE FOR SHORT FUSE FLOOD
ADVISORIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004>007-012>015-026-NHZ012-015-132100-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
357 PM EST SUN DEC 12 2010

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

HEAVY RAIN TONIGHT MAY RESULT IN TYPICAL URBAN AND POOR DRAINAGE
STREET FLOODING. THIS MAY REQUIRE THE ISSUANCE FOR SHORT FUSE FLOOD
ADVISORIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-132100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
357 PM EST SUN DEC 12 2010

...GALE WARNING IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 12, 3:51 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EST SUN DEC 12 2010

CTZ004-RIZ003-006-122115-
WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
351 PM EST SUN DEC 12 2010

AT 349 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH 8 MILES
SOUTHWEST OF WESTERLY...OR ABOUT 4 MILES NORTHEAST OF FISHERS
ISLAND...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WESTERLY...HOPKINTON...EXETER AND
  WEST GREENWICH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4132 7190 4133 7185 4134 7184 4140 7185
      4142 7181 4164 7180 4164 7184 4171 7179
      4163 7158 4131 7178 4131 7183 4130 7189

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 strong wind, 1 high wind. Local standard time, as filed.

Flood, Hampden

When
December 12, 9:00 PM EST to 10:30 PM EST
Where
Hampden County, 1.85 mi S of Westfield to 1.58 mi NW of Hosmer Corner
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.094, -72.744

Great Brook flooded out of its banks flooding Shaker Road and Crescent Circle. Yards and homes in the area were flooded and sandbags were requested by the residents.

Strong Wind, Suffolk

When
December 12, 9:20 PM EST
Where
Suffolk forecast zone
Measured
30 kt (35 mph) measured sustained
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Logan International Airport in East Boston, MA recorded sustained wind speeds of 35 mph. Winds downed a tree and wires, striking a pedestrian at the intersection of Day Street and Nira Avenue. The pedestrian sustained minor injuries.

High Wind, Eastern Norfolk

When
December 12, 11:15 PM EST to December 13, 12:15 AM EST
Where
Eastern Norfolk forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory in Milton, MA recorded sustained wind speeds of 40 mph. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273868, 272962, 272961.